Brain Bleeds from Blood Thinner Coumadin (Warfarin) on the Rise
January 9, 2006
The Researchers at the University of Cincinnati have found that the rate of brain bleeds associated with Coumadin (warfarin), an anticoagulant drug, quintupled during the 1990s, reports HealthDay News.
The study, published in this week's issue of Neurology, also found that in people over 80, brain bleeds associated with Coumadin, which is used to thin blood and prevent strokes, increased more than 10 times.
The drug is most commonly prescribed to mitigate blood clotting, which can result in an ischemic stroke. However, Coumadin can also cause another type of stroke--intracerebral brain hemorrhage.
Researches concluded that doctors need to be more careful about prescribing warfarin, and that more research is needed to develop drugs that are safer.
Coumadin (Warfarin) Update, 8.16.07 Coumadin labeling adds genetic update to improve dosing estimates
Coumadin (Warfarin) Label Updated to Include Information about Dosing
Procrit/Aranesp/Epogen FDA: Procrit, Aranesp & Epogen Raise Risk for Serious Complications
Procrit, Aranesp & Epogen and serious cardiovascular Complications
2006 FDA Health Advisories Jury: Prempro Caused Woman's Breast Cancer
U.S. Jury Finds that Wyeth Drug Prempro Caused a Woman's Breast Cancer